Kansas, 2023

Hail in Kansas, May 28, 2023

May 28, 2023 · NWS DDC · 7 events in 3 counties and zones

Hail and strong winds were reported across portions of southwest Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Hail and strong winds were reported across portions of southwest Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 28, 1:05 PM CST, 14 minutes earlier.

Area forecast discussion, May 28, 1:05 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
205 PM CDT Sun May 28 2023

...Updated Long Term Section...

.SHORT TERM...(This evening through Monday night)
Issued at 110 PM CDT Sun May 28 2023

The early afternoon water vapor loop and RAP analysis showed a mid
level trough axis extending from the Black Hills region of South
Dakota south-southeastward into western Kansas. In addition, there
was a small scale mesoscale convective vortex (MCV) lifting
northeast out of the Oklahoma Panhandle into adjacent southwest
Kansas. North and northwest of the MCV center was a fairly
persistent region of mid and high cloud cover, limiting insolation.
None of the models have a handle on this MCV and its cloud cover, as
numerous models have surface temperatures 18Z in the upper 70s to
lower 80s where it was 70 to 73 degrees. The models, especially
recent runs of the HRRR, were developing storms in far southwest
Kansas right where this cloud cover was limiting insolation, so
there is low confidence in placement of initial thunderstorm
activity given the unforecast MCV.

Instability was, however slowly developing immediately east of the
MCV's cloud influence, so it stands to reason that initial
convection will likely form along or just east of the Highway 83
corridor. This is the first area we will be monitoring as the
afternoon progresses. The second area is farther north into west
central and portions of northwest Kansas where surface-based
convergence was stronger along with an expanding region of surface-
based cumulus. Recent HRRR runs were developing fairly aggressive
storms along I-70 corridor and just north...from roughly Gove to
Hoxie to Hill City. Storms in this region may then form a mesoscale
convective system like the southern area with not much in between.
It is entirely possible, and perhaps likely, that a fairly large
area of our southwest Kansas region may not see much thunderstorm
activity at... perhaps including Dodge City, Jetmore, Scott city,
Dighton. All in all, the Period One (Tonight period) precipitation
forecast is rather low confidence for as soon in the future as it
is. Regardless, the core MCS activity will likely be east/southeast
of our DDC forecast area by as soon as 04Z or 05Z.

Monday will be a tranquil day following tonight's thunderstorm event
as a mid level ridge of high pressure develops from New Mexico into
Colorado with influence east into west central and southwest
Kansas.

.LONG TERM...(Tuesday through Sunday)
Issued at 205 PM CDT Sun May 28 2023

The latest global ensemble means from both the European (EPS) model
and the American/NCEP (GEFS) model continue to paint a wet pattern
for much of the Central and Southern High Plains, including
southwest Kansas. Both global ensemble systems show a similar "high
over low" 500mb height anomaly pattern with the significant positive
500mb height anomalies shifting slowly westward from southeastern
Canada mid to late this week...to Saskatchewan-Alberta in the 5-7
June time frame. This will favor continued perturbed southern branch
of the polar westerlies (with subtropical ties) well to the south
from Baja California across southern Arizona-New Mexico into the
Southern (and portions of Central) Plains.

The next big wave of widespread rainfall looks to be 1-4 June time
frame, where one or two significant thunderstorm cluster events
could bring much of our region 1 to 3 inches of additional rainfall.
It is during this date range that the major global models, including
their ensemble members, peg the Rockies and adjacent High Plains
with numerous rounds of thunderstorm activity as an upper low
develops across Las Vegas, NV region...and ever-so-slowly lifts
northeast out across the Four Corners region...almost stalling out
over western/southern Colorado as additional smaller vorticity
anomalies reinforce the larger scale gyre. This is an incredible
pattern that would yield very high rainfall totals over a 4-day
period should something like this pan out. There is run-to-run
consistency and model-to-model agreement on this highly anomalous
wet pattern continuing and even becoming enhanced in that 1-4 June
time frame. In addition, by then, we will also have a very large
"reservoir" of evapotranspiration potential given all the rain this
entire region has already seen so far...adding even more water vapor
into the boundary layer for additional storms/MCSs to work off of.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 110 PM CDT Sun May 28 2023

For much of this TAF period, aviation weather will be pretty good.
The exception will be late this afternoon through the evening hours
when thunderstorm activity is forecast to be in vicinity of all four
terminals for a 1 to perhaps 4 hour period at some point.
Thunderstorms are forecast to affect/be near GCK, DDC, LBL some time
in the 22Z to 02Z window while HYS will likely be later in the
evening as storms are expected to be slower developing and farther
west initially. Otherwise, VFR flight category is forecast through
the period. Low ceiling/reduction in visibility due to fog is
currently not forecast for early Monday morning, but that will need
to be monitored given the low level moisture remaining in place.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  83  59  87 /  50  10  20  10
GCK  57  83  58  87 /  60  10  10  10
EHA  55  83  58  87 /  50  10  10  10
LBL  57  83  59  87 /  60   0  20   0
HYS  59  85  60  87 /  50  10  30  10
P28  61  82  62  85 /  40  20  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Umscheid
Hazardous weather outlook, May 28, 1:42 AM CST, 11 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
242 AM CDT Sun May 28 2023

KSZ030-031-043>046-061>066-074>081-084>090-290745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
242 AM CDT Sun May 28 2023 /142 AM MDT Sun May 28 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Tonight

Strong to severe storms are possible this afternoon and evening
mainly from the Colorado border to US 83 around Garden City to
Liberal. Main threat could be large hail up to golf ball size and
gusty winds to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Several rounds of storms will be possible during the week mainly
for areas along the Colorado border. Main threat could be some
localized flooding from the storms that produce heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation won't be needed.

In the hours before

Special weather statement, May 28, 1:17 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Dodge City KS
217 PM CDT Sun May 28 2023

KSZ046-282000-
Rush KS-
217 PM CDT Sun May 28 2023

...A strong thunderstorm will impact portions of central Rush County
through 300 PM CDT...

At 217 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rush Center, moving north at 25 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Rush Center around 220 PM CDT.
  Timken around 225 PM CDT.
  La Crosse and Bison around 230 PM CDT.

Other locations in the path of this storm include Liebenthal and
Loretta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3864 9903 3858 9903 3836 9918 3835 9938
      3868 9939
TIME...MOT...LOC 1917Z 180DEG 22KT 3844 9926

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

FINCH

The radar

The Dodge City radar (KDDC), 97 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Rush

When
May 28, 1:19 PM CST
Where
Rush County, 1.76 mi SE of Rush Center
Measured
1 in hail
Reported by
Public
Coordinates
38.450, -99.280

Hail, Rush

When
May 28, 1:19 PM CST
Where
Rush County, 0.69 mi S of Rush Center
Measured
1.5 in hail
Reported by
Public
Coordinates
38.460, -99.300

Hail, Rush

When
May 28, 5:29 PM CST
Where
Rush County, 3.53 mi WSW of Rush Center
Measured
1.75 in hail
Reported by
Public
Coordinates
38.450, -99.360

Hail, Ellis

When
May 28, 5:29 PM CST
Where
Ellis County, 1.08 mi W of Hays
Measured
1 in hail
Reported by
Public
Coordinates
38.870, -99.340

Hail, Ellis

When
May 28, 5:35 PM CST
Where
Ellis County, 0.69 mi N of Hays
Measured
0.88 in hail
Reported by
Public
Coordinates
38.880, -99.320

Hail, Stevens

When
May 28, 5:44 PM CST
Where
Stevens County, Feterita
Measured
1 in hail
Reported by
Public
Coordinates
37.150, -101.480

Hail, Ellis

When
May 28, 5:49 PM CST
Where
Ellis County, 0.69 mi N of Hays
Measured
0.88 in hail
Reported by
Public
Coordinates
38.880, -99.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101292, 1101293, 1101294, 1101298, 1101296, 1101297, 1101295.